Assessment & Monitoring, ETOH+ (and some questions about Geodon)

  1. Does anyone have some good resources on assessment and monitoring of intoxicated patients? Like everybody, we have an extraordinary number of these types of patients, and I would like to brush-up my monitoring and documentation. We also have a lot of intoxicated and/or mentally ill patients who receive Geodon/Ativan, as we have a specific psych portion to our ER. I would like to be better at monitoring of patients who have received these drugs, as it is pretty standard fair for the out-of-control and violent patients.

    Help, advice, resources would be greatly appreciated.
  2. Visit NursingAgainstdaOdds profile page

    About NursingAgainstdaOdds

    Joined: May '07; Posts: 460; Likes: 347
    ER Nurse
    Specialty: 2 year(s) of experience in Med-Surg/Tele, ER

    3 Comments

  3. by   hotshot12345
    We use the CIWA protocol for pt who are in withdrawal.
  4. by   NursingAgainstdaOdds
    Not speaking to a pt in withdrawal, though there is always that possibility, particularly when they end-up in the ED for 13 hours ... I am talking about a typical highly intoxicated pt who is being monitored in the ED. I also end-up having a lot of these patients dosed with Geodon/Ativan and have some confusion related to how those drugs affect the pt neurologically and what more I can include in my assessment and documentation.
  5. by   HikingNinja
    I treat sedated ETOH patients the same as unknown altered LOC patients. I try to do q15min checks. I include a pupillary exam and document it is consistent with the medications given, airway management, cardiac function, output, and of course vitals and GCS. I treat them as if they might have a head bleed because you just never do know. I've had several ETOH who have turned out to be head bleeds. As for the psych patients I do vitals, have they been offered food, safety protocols initiated or maintained, and mood/affect.

    D

close